Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 19, 2005, 4:25 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2005, 4:25 PM EDT (20:25 UTC)
- Expired
- May 19, 2005, 4:54 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Lawrence County, KY, Wayne County, WV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 192026
SVRRLX
KYC127-WVC099-192100-
/O.NEW.KRLX.SV.W.0031.050519T2025Z-050519T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT THU MAY 19 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN WEST VIRGINIA
LAWRENCE COUNTY IN KENTUCKY
* UNTIL 500 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST
OF YATESVILLE LAKE STATE PARK...AND WAS MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
FORT GAY...
CENTERVILLE...
SIDNEY...
WAYNE...
BEECH FORK STATE PARK...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3820 8283 3824 8282 3824 8274 3826 8270
3825 8259 3832 8257 3835 8259 3838 8246
3830 8234 3833 8231 3830 8228 3829 8232
3819 8227 3804 8289 3818 8291
$$
112 follow-up statements
000
WWUS51 KRLX 192044
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
444 PM EDT THU MAY 19 2005
KYC127-WVC099-192100-
/O.CON.KRLX.SV.W.0031.000000T0000Z-050519T2100Z/
LAWRENCE KY-WAYNE WV-
444 PM EDT THU MAY 19 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
NORTHERN WAYNE AND NORTH CENTRAL LAWRENCE COUNTIES...
AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES WEST OF YATESVILLE LAKE STATE PARK...
MOVING WEST AT 35 MPH.
THIS STORM HAS PRODUCED DIME SIZE HAIL IN LAWRENCE COUNTY.
LAT...LON 3823 8274 3824 8274 3826 8270 3825 8259
3832 8257 3835 8259 3838 8246 3830 8234
3833 8231 3830 8228 3829 8232 3819 8227
3811 8266 3816 8276
$$
29000
WWUS51 KRLX 192054
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT THU MAY 19 2005
KYC127-WVC099-192104-
/O.CAN.KRLX.SV.W.0031.000000T0000Z-050519T2100Z/
LAWRENCE KY-WAYNE WV-
454 PM EDT THU MAY 19 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE AND NORTH
CENTRAL LAWRENCE COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE WARNING HAS
BEEN CANCELLED. HOWEVER OTHER WEAKER THUNDERSTORMS IN THE AREA MAY
PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
LAT...LON 3823 8274 3824 8274 3826 8270 3825 8259
3832 8257 3835 8259 3838 8246 3830 8234
3833 8231 3830 8228 3829 8232 3819 8227
3811 8266 3816 8276
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 19, 3:10 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT THU MAY 19 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
FOR TONIGHT...MARGINAL SEVERE POTENTIAL LATE THIS AFTERNOON AND
EARLY THIS EVENING. NEED TO WATCH POTENTIAL FOR LOW LEVEL ROTATION
ALONG WARM FRONT THIS EVENING. MOST INSTABILITY AND CAPE FURTHER
S. SO CAN NOT RULE OUT AN EARLY BOX.
PLAYED ON SAFE SIDE WITH FLOOD WATCH FOR OVERNIGHT. CONCERNED THAT
THE 12Z NAM CONTINUED TO SHOW CONSIDERABLE LOW LEVEL MOISTURE
CONVERGENCE...ESPECIALLY ALONG FRONTAL BOUNDARY IN WV. 12Z GFS KEYS
MORE ON THE INSTABILITY AND HITS SOUTHERN COUNTIES HARDER. SO
STRETCHED THE FLOOD WATCH DOWN THRU VA COUNTIES. STILL THOUGHT
WE COULD HANDLE 1.5 TO 2 INCHES OF RAIN...WITH PROBLEMS AT 2 TO 2.5.
FFG APPEARED ON WET/LOW SIDE. HAD 6 DAYS TO DRY OUT.
CONSIDERABLE LOW CLOUDS SHOULD FORM WITH PCPN ALONG THE WARM
FRONTAL BOUNDARY.
RAPID DROP IN TEMPERATURES EARLY...WITH PCPN ESPECIALLY N OF
FRONT...SUCH AS PKB AND MARIETTA.
BAROCLINIC ZONE DROPS S THRU FA FRI. COOLING ALOFT PROVIDED BY
POSITIVELY TILTED TROF AND SOME DAYTIME HEATING COULD GET SOME SCT
TRW TO DEVELOP MAINLY IN THE AFTN. INSTABILITY IS WEAK WITH MUCAPES
HIGHEST S OF I-64 ARND 0.3 KJ/KG AND LI/S OF -3C. DID INCLUDE
THUNDER IN THE AFOREMENTIONED REGION. CLEARING TAKES PLACE FM N TO
S FRI EVNG AS HIGH PRES BUILDS S FM THE GREAT LAKES. PATCHY DZ PSBL
IN THE MTNS B4 THE CLEARING TAKES PLACE LATE FRI.
SFC ANTICYCLONE BUILDS IN THE FOR THE WEEKEND. HOWEVER AS H5 LOW
DEEPENS IN THE NERN CONUS...MID LVL WAVE ON THE BACKSIDE COULD CLIP
NERN FA THEREBY PRODUCING SCT RW SAT AFTN. LLVL MSTR IS MARGINAL
ATT...SO CONT WITH POPS AOB 14%.
FAST FLOW ALOFT BRINGS ANOTHER COLD FRONT IN FROM THE CENTRAL PLAINS
LATE SUN. AFTN TRW POSSIBLE ESP WRN AREAS...AGAIN CONV PARAMETERS
ARE MARGINAL FOR STRONG TSTMS.
&&
.LONG TERM (MONDAY THROUGH THURSDAY)...
LONG RANGE MODELS CONT TO BRING COLD FRONT THRU FASTER EACH
SUCCESSIVE RUN PER MORE ZONAL FLOW ALOFT. LOW GOES BY SUNDAY NIGHT
AND STRENGTHENS EAST OF THE BLUE RIDGE. ASSOCIATED UPR LOW CUTS OFF
OVER THE PA/NY REGION SPELLING COOL..CLOUDY...AND WET WEATHER FOR
MUCH OF NEXT WEEK. HIGHEST POPS WILL BE MONDAY IN THE N WITH LKLY
AS LOW GOES BY...WHILE HIGH CHC SUFFICES S. WE COULD SEE SOME TSTM
DEVELOP IN THE COOL POOL ALOFT DURING THE AFTN DAY 4. CONTINUED
WITH A DIURNAL TREND OF POPS FOR THE BALANCE OF THE SYSTM.
DRY WX RETURNS WED AS H5 LOW LIFTS INTO NEW ENGLAND. KNOCKED DWN
TEMPS 5-10F MONDAY - WEDNESDAY WITH A WARMUP BY WEEKS END AS H5
TRANSITORY RIDGE MOVES IN.
&&
.PREVIOUS DISCUSSION...
(ISSUED 1238 PM EDT THU MAY 19 2005)
AVIATION...
ACTIVE PERIOD. AT 16Z WARM FRONT LIFTING TOWARD KCVG-KHTS.
MOST UNSTABLE AIR WILL BE HTS-CRW ON S INTO ERN KY AND SW VA
THRU 21Z...LIFTING N AFTERWARDS. STRONG LOW LEVEL CONVERGENCE
OVERNIGHT 00-06Z CKB-EKN...AS FRONTAL ZONE STALLS. CLOUDS MAY LOWER
FASTER AFTER ONSET OF PCPN PKB-CKB-EKN WITH FRONTAL BOUNDARY IN
VICINITY.
WIDESPREAD CEILINGS AOB 1 THSD FT 06-15Z VSBY 1-3 MILES IN
SHOWERS...CEILINGS AND VISIBILITIES LIFTING GRADUALLY N-S 15Z
AFTERWARDS.
PREVIOUS DISCUSSION...
(ISSUED 1031 AM EDT THU MAY 19 2005)
SHORT TERM (REST OF TODAY)...
PREPARING FOR BUSY 18Z TO 12Z PERIOD...BUT AT THIS POINT COULD SEE
IT GOING EITHER WAY.
WARM FRONT HAS LIFTED N OF LEX. DEW POINT INCREASED FROM 51 TO 57
BETWEEN 12 AND 14Z. INSTABILITY DEVELOPING W OF LEX.
LOTS OF PARAMETERS ARE MARGINAL FOR SEVERE THUNDERSTORMS BUT
CERTAINLY CAN NOT RULE THEM OUT FOR THIS AFTERNOON ACROSS OUR
WESTERN AND SOUTHWESTERN COUNTIES. SOME DOWNDRAFTS POSSIBLE.
WE ARE ALSO CONCERNED ABOUT RAIN TOTALS OVERNIGHT. NO PROBLEMS
INITIALLY WITH WATER...BUT THERE COULD BE SOME BACK BUILDING
OVERNIGHT. PLUS THE FRONTAL BOUNDARY GETS HUNG UP IN WV. CONCERNED
THAT THE LOW LEVEL MOISTURE CONVERGENCE MAY LINGER OVER CENTRAL AND
NRN WV OVERNIGHT. YET...THINK SOME OF THE COUNTY FLASH FLOOD
GUIDANCE APPEARS Z BIT LOW (TOO WET). SHOULD BE ABLE TO HANDLE MOST
2 INCHES IN A REASONABLE AMOUNT OF TIME.
TRIED TO INCREASED POPS FOR MID AND LATE AFTERNOON FOR TRI STATE
AROUND HTS AND ALSO TO COOL THEIR TEMPS DOWN LATE IN THE DAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ015-016-018-024>040-046-047 FROM 8 PM
THURSDAY TO 6 AM FRIDAY.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH FOR VAZ003-004 FROM 8 PM THURSDAY TO 6 AM FRIDAY.
&&
SHORT TERM...KTB/29
LONG TERM...29Hazardous weather outlook, May 19, 3:49 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 349 AM EDT THU MAY 19 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-200748- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 349 AM EDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON INTO THURSDAY NIGHT. A WARM FRONT WILL SET UP OVER THE REGION AND INTERACT WITH DAYTIME HEATING AND A STRONG UPPER DISTURBANCE MOVING INTO THE OHIO VALLEY. THE MAIN THREAT WOULD BE HAIL AND DAMAGING WINDS. THERE IS ALSO A RISK FOR LOCALIZED FLOODING...DUE TO TRAINING AND SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 19, 2:38 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 238 PM EDT THU MAY 19 2005 KYZ101>103-191945- BOYD KY-CARTER KY-GREENUP KY- 238 PM EDT THU MAY 19 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR NORTHEASTERN KENTUCKY... AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 17 MILES NORTHEAST OF MAYSVILLE TO 7 MILES NORTH OF MOREHEAD...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE GREENUP...ASHLAND...OLIVE HILL...AND GRAYSON. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA TO MARBLE SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. 10
Special weather statement, May 19, 3:41 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 341 PM EDT THU MAY 19 2005 KYZ103-OHZ083-086-087-192045- BOYD KY-GALLIA OH-JACKSON OH-LAWRENCE OH- INCLUDING THE CITIES OF...ASHLAND...DURBIN...GALLIPOLIS... IRONTON AND JACKSON 341 PM EDT THU MAY 19 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... FOR SOUTHERN JACKSON COUNTY...GALLIA...LAWRENCE...AND BOYD COUNTY. AT 340 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS MOVING TO THE EAST AROUND 25 MPH...FROM NEAR GREENUP AND PORTSMOUTH. THESE STORMS ARE ASSOCIATED WITH FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN. SMALL HAIL...AND WIND GUSTS AROUND 40 MPH WILL ALSO BE POSSIBLE FROM THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 19, 4:19 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 419 PM EDT THU MAY 19 2005 KYZ105-192100- LAWRENCE KY- INCLUDING THE CITIES OF...LOUISA 419 PM EDT THU MAY 19 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR LAWRENCE COUNTY KENTUCKY. SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EASTWARD AROUND 25 MPH. FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN CAN BE EXPECTED. SMALL HAIL AND GUSTY WINDS AROUND 40 MPH WILL ALSO BE POSSIBLE THROUGH 5 PM ACROSS NORTHERN AND CENTRAL LAWRENCE COUNTY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:33 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 22 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.